Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Mar 18, 2008, 2:58 AM CDT for Anderson County, Franklin County, Kansas. It took effect at Mar 18, 2008, 4:30 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2008, 2:58 AM CDT (07:58 UTC)
- In effect from
- Mar 18, 2008, 4:30 AM CDT
- Expired
- Mar 18, 2008, 5:31 PM CDT
- In force
- 13 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KTOP 180758 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 258 AM CDT TUE MAR 18 2008 ...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING STREAMS IN KANSAS... POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN COUNTIES SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC003-059-181558- /O.NEW.KTOP.FL.W.0002.080318T0930Z-080319T0121Z/ /SIPK1.1.ER.080318T0930Z.080318T1200Z.080318T1321Z.NO/ 258 AM CDT TUE MAR 18 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A * FLOOD WARNING FOR THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE. * UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 2:45 AM TUESDAY THE STAGE WAS 22.6 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 23.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE EARLY THIS MORNING AND CONTINUE TO RISE TO NEAR 23.5 FEET AROUND SUNRISE. THE RIVER WILL FALL BELOW FLOOD STAGE BY LATE MORNING. * IMPACT...AT 23.6 FEET...FARMERS FIELD TO THE NORTH OF THE CREEK NEAR OHIO ROAD FLOODS. $$
2 follow-up statements
000 WGUS83 KTOP 181522 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1022 AM CDT TUE MAR 18 2008 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS... POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN COUNTIES SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC003-059-182322- /O.EXT.KTOP.FL.W.0002.000000T0000Z-080319T0427Z/ /SIPK1.1.ER.080318T0857Z.080318T1445Z.080318T1627Z.NO/ 1022 AM CDT TUE MAR 18 2008 ...FLOOD WARNING EXTENDED UNTIL THIS EVENING...THE FLOOD WARNING CONTINUES FOR THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE. * UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 9:45 AM TUESDAY THE STAGE WAS 23.8 FEET. * MINOR FLOODING IS OCCURRING. * FLOOD STAGE IS 23.0 FEET. * FORECAST...THE CREEK HAS CRESTED AND WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY LATE THIS AFTERNOON. * IMPACT...AT 23.6 FEET...FARMERS FIELD TO THE NORTH OF THE CREEK NEAR OHIO ROAD FLOODS. $$
000 WGUS83 KTOP 182231 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT TUE MAR 18 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN KANSAS... POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN COUNTIES ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS.. NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC031-111-190631- /O.CON.KTOP.FL.W.0003.000000T0000Z-080320T0222Z/ /NEOK1.2.ER.080318T2330Z.080319T0600Z.080319T0822Z.NO/ 531 PM CDT TUE MAR 18 2008 THE FLOOD WARNING CONTINUES FOR THE NEOSHO RIVER NEAR NEOSHO RAPIDS. * UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 5:00 PM TUESDAY THE STAGE WAS 19.8 FEET. * MODERATE FLOODING IS FORECAST. * FLOOD STAGE IS 22.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO RISE TO NEAR 23.5 FEET BY EARLY WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY MORNING. * IMPACT...AT 23.0 FEET...WATER OVERTOPS THE ROAD ON THE WEST SIDE OF THE BRIDGE OVER THE NEOSHO RIVER. $$ KSC003-059-182301- /O.CAN.KTOP.FL.W.0002.000000T0000Z-080319T0427Z/ /SIPK1.1.ER.080318T0857Z.080318T1445Z.080318T2043Z.NO/ 531 PM CDT TUE MAR 18 2008 THE FLOOD WARNING IS CANCELLED FOR THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE. * AT 4:45 PM TUESDAY THE STAGE WAS 22.7 FEET. * FELL BELOW FLOOD STAGE AT 3:43 PM TUESDAY. * FLOOD STAGE IS 23.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.7 FEET BY WEDNESDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 17, 3:08 PM CDT, 11 hours 50 minutes earlier.
Area forecast discussion, Mar 17, 3:08 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT MON MAR 17 2008 .DISCUSSION... STRONG UPPER TROUGH CONTINUES TO CHURN OVER THE SW CONUS THIS AFTERNOON...WHILE DEEP GULF MOISTURE STREAMED NORTHWARD ON A 40-50KT 850MB JET THROUGH THE DAY...AND BROAD ISENTROPIC LIFT HELPED TO SUSTAIN RAIN SHOWERS THROUGH THE DAY. SFC LOW AND WARM FRONT REMAINED WELL SOUTH OF THE REGION TODAY...WHICH MADE FOR NEAR NULL CHANCE FOR SEVERE WEATHER. THUNDER WAS EVEN REASONABLE HARD TO COME BY THIS AFTERNOON...WITH ONLY A HANDFUL OF CG STRIKES EVIDENT ON LOCAL PLOTS. STORM TOPS WERE ONLY 6-8K FT...AND UNABLE TO TAP INTO THE MEAGER AVAILABLE ELEVATED INSTABILITY. HEAVY RAIN WAS MUCH EASIER TO COME BY....WITH PWATS IN THE 0.8 TO 1.2 INCH RANGE THROUGH THE AFTERNOON. GROUND/CREEKS/STREAMS WERE ABLE TO HOLD QUITE A BIT OF WATER AFTER RECENT BIT OF DRY WEATHER...SO FLOODING WAS HELD TO A MINIMUM. IT WAS REPORTED THAT A FEW DRAINAGE DITCHES AND CREEK BEDS WERE FILLED TO CAPACITY...BUT NO OTHER ISSUES. TWO AREA OF PRECIPITATION WERE EVIDENT ACROSS THE LOCAL AREA...ONE OVER NORTH CENTRAL KS THAT WAS ENHANCED BY A QUICK MOVING SHORTWAVE THAT LIFTED THROUGH THE SOUTHWESTERLY FLOW ALOFT...AND ONE OVER EAST CENTRAL AND NE KS ALSO ENHANCED BY A WEAK SHORTWAVE...AND NEAR A WEAK CONVERGENCE BOUNDARY NORTH OF THE WARM FRONT. PRECIPITATION HAD ENDED FOR THE MOST PART ACROSS NORTH CENTRAL KANSAS ONCE THE SHORTWAVE EXITED TO THE NORTHEAST...AND WAS BEGINNING TO TAPER OFF ACROSS THE REST OF THE AREA AT FORECAST TIME. TONIGHT...UPPER TROUGH WILL MAKE LITTLE HEADWAY EASTWARD. SEVERAL PIECES OF ENERGY WILL CONTINUE TO ROTATE UP THROUGH EAST CENTRAL KS....AND ENHANCE THE MIDLEVEL ISENTROPIC LIFT THAT WILL CONTINUE THROUGH THE NIGHT. WINDS WILL GRADUALLY VEER MORE SOUTHWESTERLY...AND ESTABLISH THE MAIN PATH FOR ROBUST MOISTURE ADVECTION ACROSS FAR SOUTHEAST KANSAS...CENTERED MORE INTO CENTRAL MISSOURI. TRENDED NW ZONES DRIER...AND MAINTAINED DECENT PROB FOR PRECIP ACROSS EC KS. CLOUDS WILL BE SLOW TO EXIT THE REGION WITH POKEY MOVEMENT OF THE UPPER TROUGH. LIGHT WINDS...BLANKET OF CLOUDS AND OTHERWISE NEARLY NEUTRAL TEMPERATURE ADVECTION WILL KEEP TEMPERATURES FROM DROPPING OFF OVERNIGHT. SHOULD SKIES ACROSS NW ZONES CLEAR SOONER THAN ANTICIPATED OVERNIGHT AND RESIDUAL LL MOISTURE FROM CONVECTION TODAY...COULD SEE A THREAT FOR PATCHY FOG. HIGHS TOMORROW WILL BE WARMEST ACROSS WESTERN ZONES WHICH WILL BE MOST LIKELY TO SEE A BIT MORE SUN DURING THE DAY AS SUBSIDENCE AND DRY AIR ASSOCIATED WITH SFC HIGH DROPS SOUTHWARD. EK BEHIND THE DEPARTING SYSTEM ON TUESDAY THEN UPPER FLOW CONTINUES TO TRANSITION TO A WEST TO EAST ZONAL FLOW BY THURSDAY. ON FRIDAY A SHORTWAVE WILL MOVE EAST ACROSS THE NORTHERN PLAINS INTO NEBRASKA. MOISTURE AND LIFT WILL REMAIN TO THE NORTH OF NORTH CENTRAL AND NORTHEAST KANSAS. A SURFACE LOW WILL TRACK EAST ACROSS KANSAS AND INTO MISSOURI BY FRIDAY EVENING. MAINLY EXPECTING A WIND SHIFT WITH THE BOUNDARY MOVING THROUGH WITH RELATIVELY DRY AIR IN PLACE IN THE LOW LEVELS. FOR THE WEEKEND THE 00Z ECMWF WITH ITS ENSEMBLE MEMBERS WERE PREFERRED OVER THE GFS RUNS. THAT SAID THERE IS STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY IN THE MODEL SOLUTIONS WITH THE SYSTEM EXPECTED TO AFFECT THE CENTRAL PLAINS SATURDAY AND SUNDAY. LATEST OPERATIONAL 12Z MODELS FROM GFS AND ECMWF HAVE BACKED OFF ON PRECIPITATION AMOUNTS. THE MODELS ARE CONTINUING TO SHOW A COOLING TREND AND WILL MAINTAIN A MIX OF RAIN AND SNOW FOR SATURDAY NIGHT. THE MODELS HAVE KEPT THE SYSTEM PROGRESSIVE AND SHIFT THE LIFT AND MOISTURE EAST INTO MISSOURI BY EARLY SUNDAY AND HAVE DROPPED CHANCES OF PRECIPITATION FOR SUNDAY. MODEL THICKNESS WOULD STILL SUGGEST A MIX OF RAIN SNOW TRANSITIONING TO ALL SNOW IN THE FAR NORTH BEFORE ENDING LATE SATURDAY NIGHT. 53 && .AVIATION... RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST AT TOP/FOE THROUGH 01Z. SHOWERS WILL DRY OUT AT MHK A BIT SOONER...CLOSER TO 23Z. WITH LITTLE CHANCE TO DRY OUT...VIS WILL BE REDUCED TO 4-6SM BY BR THROUGH 13-15Z. BUT...MVFR CIGS WILL PREVAIL THROUGH 13-15Z TOMORROW...BEFORE BEGINNING TO SCATTER OUT AS DRY MIDLEVEL AIR BEGINS TO GNAW AWAY AT THE SHALLOW MVFR DECK. MAY HAVE BEEN A BIT OPTIMISTIC SCATTERING OUT THE MVFR CIGS CONSIDERING THE WEAK WINDS ALOFT....BUT THINK DRY AIR WILL BE ENOUGH TO HELP SCOUR OUT THE CIGS...DESPITE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM. EK && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 18, 12:48 AM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1248 AM CDT TUE MAR 18 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-190600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1248 AM CDT TUE MAR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...REST OF TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN EAST CENTRAL KANSAS. SOME STREAMS AND RIVERS IN EAST CENTRAL KANSAS WILL BE RUNNING NEAR FLOOD STAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT...BUT THEY ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Mar 17, 9:10 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT MON MAR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN 9 SW LAWRENCE 38.88N 95.35W
03/17/2008 M2.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:09 AM CDT | River Flood Warning | TOP | Coffey, Lyon | 23 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.